Thunderstorm Wind, Saline
- When
- August 18, 2:45 PM CST
- Where
- Saline County, 5 mi W of Salina
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.833, -97.700
Large tree branches were downed.
5 thunderstorm wind, 5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 18, 2:14 PM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 314 PM CDT FRI AUG 18 2006 .DISCUSSION... MAIN FORECAST CONCERN IS PRECIPITATION CHANCES THROUGH SATURDAY. TONIGHT: PRECIPITATION HAS BEEN ONGOING ACROSS FAR NORTHEAST KANSAS TODAY...AND THE SURFACE FRONT EXTENDS ACROSS NORTHWEST KANSAS INTO SOUTHEAST NEBRASKA. MODELS ARE NOT HANDLING THE PLACEMENT OF THE FRONT VERY WELL TODAY...AND THEY SHOW MUCH OF THE PRECIPITATION ALONG AND BEHIND THE FRONT. THUNDERSTORMS SHOULD REALLY GET GOING ACROSS CENTRAL KANSAS THIS EVENING AS THE LOW LEVEL JET GETS GOING. WITH THE SLOWER FRONTAL MOVEMENT...BELIEVE THE PRECIPITATION WILL NOT BE QUITE AS HEAVY AS PREVIOUSLY THOUGHT...HOWEVER THE HEAVIEST PRECIPITATION THAT DOES FALL WILL CERTAINLY BE OVER CENTRAL KANSAS TONIGHT. MOISTURE TRANSPORT DOES NOT LOOK VERY STRONG ACROSS THE FORECAST AREA TONIGHT...AND IS FOCUSED FURTHER NORTHWEST BEHIND THE FRONT. WITH THIS IN MIND...KEPT PRECIPITATION CHANCES HIGHEST ACROSS CENTRAL KANSAS WITH THE FLOOD WATCH IN EFFECT...AND LOWERED THEM SIGNIFICANTLY OVER SOUTHERN KANSAS. SATURDAY-SATURDAY NIGHT: THE FRONT DOES MOVE THROUGH THE FORECAST AREA ON SATURDAY MORNING...THEREFORE PRECIPITATION CHANCES INCREASE ACROSS THE ENTIRE AREA BY SATURDAY EVENING. BEST INSTABILITY AND SHEAR ARE AGAIN BEHIND THE FRONT...HOWEVER THE MOISTURE TRANSPORT IS WEAK THROUGHOUT THE DAY SO WE DO NOT EXPECT VERY HEAVY PRECIPITATION. TEMPERATURES ARE GOING TO BE BELOW NORMAL...MAINLY IN THE LOWER TO MIDDLE 80S BEHIND THE FRONT ON SATURDAY WITH THE CLOUDS AND PRECIPITATION THROUGHOUT THE REGION...AND IN THE LOWER 90S OVER SOUTHERN KANSAS AHEAD OF THE FRONT. SUNDAY-SUNDAY NIGHT: PRECIPITATION SHOULD BE SOUTH AND EAST OF THE AREA BY SUNDAY...UNLESS THE FRONT SLOWS DOWN SIGNIFICANTLY. TEMPERATURES WILL AGAIN BE BELOW NORMAL WITH LOWER 1000-850MB HEIGHTS SUPPORTING LOWER TO MIDDLE 80S. MONDAY-THURSDAY: A RIDGE WILL DEVELOP OVER THE ROCKIES FOR THE BEGINNING OF NEXT WEEK...PROVIDING NORTHWEST FLOW ALOFT AND HIGH PRESSURE AT THE SURFACE FOR A FEW DAYS. THE 18/12Z GFS INDICATES THAT A SURFACE FRONT WILL MOVE THROUGH THE CENTRAL PLAINS ON THURSDAY NIGHT...HOWEVER THE ECMWF SHOWS THE FRONT STILL OVER THE WESTERN DAKOTAS AND WESTERN NEBRASKA DURING THIS TIME. WITH THE DISAGREEMENT IN THE MODELS THAT FAR OUT...DECIDED TO LEAVE THURSDAY NIGHT DRY FOR NOW. THIS WILL BE SOMETHING TO WATCH AS THIS TIME GETS CLOSER. OTHERWISE IT LOOKS LIKE A DRY PERIOD. TEMPERATURES WILL BE ABOUT NORMAL FOR THE BEGINNING OF THE WEEK WITH A WARM UP BY THE END OF THE WEEK. SCHRECK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 73 85 68 85 / 40 40 30 10 HUTCHINSON 70 84 66 84 / 60 50 20 10 NEWTON 71 84 66 84 / 60 40 20 10 ELDORADO 73 85 67 84 / 40 40 30 10 WINFIELD-KWLD 75 90 69 86 / 30 30 40 10 RUSSELL 68 82 64 83 / 80 50 10 10 GREAT BEND 68 83 65 83 / 80 50 20 10 SALINA 68 82 63 82 / 80 50 10 10 MCPHERSON 68 83 65 83 / 70 50 10 10 COFFEYVILLE 75 94 70 86 / 20 30 40 10 CHANUTE 75 87 67 84 / 30 30 30 10 IOLA 74 85 65 83 / 40 30 20 10 PARSONS-KPPF 75 91 69 85 / 30 30 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM FRIDAY FOR KSZ072-095-096-098>100. FLOOD WATCH UNTIL 7 AM SATURDAY FOR KSZ032-033-047>051. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 524 AM CDT FRI AUG 18 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-191130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 524 AM CDT FRI AUG 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING THROUGH MID AFTERNOON ACROSS PRIMARILY CENTRAL KANSAS. STRONG OR SEVERE STORMS ARE NOT ANTICIPATED. THUNDERSTORMS WILL BECOME MORE NUMEROUS BY MID TO LATE AFTERNOON ACROSS CENTRAL KANSAS...AS A COLD FRONT APPROACHES FROM THE NORTH. A FEW SEVERE STORMS WILL BE POSSIBLE THROUGH THE EVENING HOURS...CAPABLE OF DAMAGING DOWNBURST WINDS. ADDITIONALLY...HEAVY RAINFALL AND FLOODING WILL BE A THREAT FOR PORTIONS OF CENTRAL KANSAS. REFER TO THE LATEST FLOOD WATCH PRODUCT FOR DETAILS. THUNDERSTORMS WILL THEN SPREAD SOUTH INTO SOUTH CENTRAL AND SOUTHEAST KANSAS LATER THIS EVENING AND TONIGHT...POSING A CONTINUED HEAVY RAINFALL AND LOCALIZED FLOODING THREAT. HOWEVER...THE GREATEST THREAT FOR FLOODING LATE THIS AFTERNOON THROUGH TONIGHT APPEARS TO BE ACROSS CENTRAL KANSAS DUE TO RECENT HEAVY RAIN. FURTHERMORE...HEAT INDICES WILL LIKELY EXCEED 105 DEGREES FOR THREE TO FOUR HOURS THIS AFTERNOON ACROSS EXTREME SOUTHEAST KANSAS. REFER TO THE LATEST HEAT ADVISORY PRODUCT FOR DETAILS. FINALLY...THE RANGELAND FIRE DANGER WILL BE HIGH ACROSS PORTIONS OF SOUTH CENTRAL KANSAS...ESPECIALLY THOSE COUNTIES CLOSEST TO THE OKLAHOMA BORDER. OUTDOOR BURNING SHOULD BE RESTRICTED TO EARLY MORNING AND LATE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS...SOME OF WHICH MAY BE STRONG ALONG THE OKLAHOMA BORDER...WILL LINGER ACROSS THE AREA SATURDAY AND SATURDAY NIGHT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE SUNDAY NIGHT...GENERALLY ALONG AND WEST OF INTERSTATE 135. STRONG OR SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON THROUGH THIS EVENING...GENERALLY NORTH OF A LINE EXTENDING FROM KINGMAN TO WICHITA TO YATES CENTER. AND AS USUAL...RAINFALL AND FLOODING REPORTS ARE ALWAYS GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KLEINSASSER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 300 PM CDT FRI AUG 18 2006 KSZ049-182030- SALINE- 300 PM CDT FRI AUG 18 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SALINE COUNTY... AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF BROOKVILLE...OR 14 MILES SOUTHWEST OF SALINA...AND MOVING NORTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
The Topeka radar (KTWX), 128 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
5 thunderstorm wind, 5 hail. Local standard time, as filed.
Large tree branches were downed.
Occurred along with pea-sized hail.
Reported by KWCH Television storm chaser.
Occurred along with 45 mph winds.
The roof of Home Lumber and Supply in Ellsworth was ripped off by the strong winds. A large portion of the roof damaged a nearby pickup truck. Pieces of the roof also hit a primary power line and snapped a transformer pole. In addition, several tree limbs were downed across the city. Information courtesy of the Ellsworth Independent Reporter.
Occurred along with 60 mph winds.
Four power poles were downed along Highway 56.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528576, 5528577, 5528578, 5528579, 5528580, 5528581, 5528582, 5528583, 5528584, 5528585.